Negative cholesterol drugs report to be investigated

Posted on 15 May 2014 by Tim Brown
Collaboration is essential to bringing new drugs to the market. Photo courtesy of Saint Louis University Madrid Campus
The British Medical Journal is concerned patients who could benefit from statins might be "wrongly deterred from starting or continuing treatment because of exaggerated concern over side-effects".

The British Medical Journal (BMJ) is to decide if it should retract two articles which claimed drugs taken by millions of Britons to reduce cholesterol caused harmful side effects and did not cut death rates.

Articles published by the British Medical Journal (BMJ) in October last year suggested that cholesterol drugs, statins, may be harmful.

However those articles are now to be investigated to ascertain if their claims are misleading. The Journal will set up an expert panel to decide if it should retract two articles which said the cholesterol-reducing drugs had harmful side-effects.

Statins are offered to seven million people in the UK who have a 20% chance of heart disease in the next decade.

The BMJ said Dr John Abramson from Harvard Medical School and UK cardiologist Dr Aseem Malhotra had already withdrawn statements from the articles after some figures proved to be incorrect.

According to the BBC, errors were not picked up at the time by the journal’s editors or the experts who peer-reviewed the work, the BMJ said.

The journal said Dr Abramson’s paper cited data from an “uncontrolled observational study” and “incorrectly concluded” that statin side-effects occur in 18-20% of patients.

The same mistake was made by Dr Malhotra in the same edition of the BMJ and it is these statements that have been withdrawn, the journal said.

BMJ editor Dr Fiona Godlee added: “The BMJ and the authors of both these articles have now been made aware that this figure is incorrect, and corrections have been published withdrawing these statements.”

Dr Godlee said she did not want patients who could benefit from statins to be “wrongly deterred from starting or continuing treatment because of exaggerated concern over side-effects”.